By Robert A. Panariello MS, PT, ATC, CSCS  and Tim Stump MS, PT, CSCS, USAW

 

Winter has arrived here in the Northeast, and along with it comes many illnesses associated with upper and lower respiratory infections.  Some of us battle through our days trying to fight it, but many of us pay that visit to the family physician hoping for a prescribed treatment to help fight these infections.  If antibiotics are prescribed, and we start to feel better, it’s back to the normal routine.   Does all this sound familiar?

The thing is, while you’re on any medication you always need to be a little more cautious with your regular activities.  In this situation, two common medications that may be prescribed are Cipro and Levaquin.  The caution here is that the risk of tendonitis is increased when you combine extreme exercising with these medications, as well as the rare instance of a tendon rupture.

So if you’ve been overdoing it at the gym, and start to feel extra achy in your shoulder, back, knee or ankle, it could be a sign to slow it down.   If you’re a patient in a physical therapy clinic, we recommend you keep your Physical Therapist up-to -date with any medications, especially those in the Fluoroquinolone class of medications, (e.g., Cipro and Levaquin).  In these instances, we advocate caution in the application of aggressive exercise and weight training. As the old saying states, “an ounce of prevention is worth a pound of cure.


Comments are closed.